Maculopapular rash after intravitreal injection of an antivascular endothelial growth factor, aflibercept, for treating age-related macular degeneration: A case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Aflibercept, an anti-vascular endothelial growth factor (VEGF) drug, is used for treatment of colon cancer as well as retinal diseases, including wet age-related macular degeneration (AMD). It is injected into the vitreous cavity of eyes for treatment of AMD. Although vascular suppression—including cardiovascular events—and local infection related to the injection procedure are well-known potential adverse events, pathological immune responses after intravitreal aflibercept (IVA) injection have not been described.

Patient concerns:

A 60-year-old Japanese man diagnosed with polypoidal choroidal vasculopathy (PCV), a subtype of wet AMD, was treated by anti-VEGF injection. Ten hours after the last IVA injection, he presented with systemic erythema with itching.

Diagnoses:

On the basis of the palpable erythema and papules observed on the trunk and extremities, along with redness of the pharynx, the patient was diagnosed with maculopapular-type drug eruption. The findings of biopsy of erythematous skin on the back revealed lymphocyte infiltration and telangiectasia in the upper dermis, thus confirming the diagnosis.

Interventions:

The patient was administered 30 mg prednisolone to resolve the immunoreaction.

Outcomes:

With this treatment, the eruption turned brown, and the pharyngeal lesion and itching were resolved, and the maculopapular rash after intravitreal IVA was resolved.

Lessons:

This case illustrates the importance of medical staff being aware of aflibercept—a widely used anti-VEGF drug in various fields, including retinal diseases—as a potential cause of drug allergy.

Related Topics

    loading  Loading Related Articles